Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS New Orleans, LA

March 1, 20174 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 1, 2017, 5:16 PM CST for 4 parishes in Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 5:16 PM CST (23:16 UTC)
Expired
Mar 1, 2017, 5:45 PM CST
In force
29 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties East Baton Rouge Parish, LA, Iberville Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

801 
WUUS54 KLIX 012316
SVRLIX
LAC033-047-077-121-012345-
/O.NEW.KLIX.SV.W.0036.170301T2316Z-170301T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
516 PM CST WED MAR 1 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  West Baton Rouge Parish in southeastern Louisiana...
  Southeastern Pointe Coupee Parish in southeastern Louisiana...
  North central Iberville Parish in southeastern Louisiana...
  Central East Baton Rouge Parish in southeastern Louisiana...

* Until 545 PM CST

* At 515 PM CST, a severe thunderstorm was located near Rosedale, or
  13 miles south of New Roads, moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Baton Rouge, Baker, Port Allen, Oak Hills Place, Brusly, Livonia,
  Maringouin, Rosedale, Grosse Tete, Westminster, Old Jefferson,
  Merrydale, Erwinville, Inniswold, Ramah, Village St. George,
  Shenandoah, Gardere, Brownfields and Greenwell Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3058 9154 3061 9098 3058 9098 3058 9099
      3057 9098 3047 9099 3034 9099 3034 9100
      3040 9155
TIME...MOT...LOC 2315Z 272DEG 38KT 3049 9146 

HAIL...0.88IN
WIND...60MPH
 
$$

24/RR
1 follow-up statement
190 
WWUS54 KLIX 012330
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
530 PM CST WED MAR 1 2017

LAC047-077-012340-
/O.CAN.KLIX.SV.W.0036.000000T0000Z-170301T2345Z/
Pointe Coupee LA-Iberville LA-
530 PM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POINTE COUPEE AND
NORTH CENTRAL IBERVILLE PARISHES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3042 9136 3054 9136 3060 9100 3034 9102
      3035 9108 3037 9123
TIME...MOT...LOC 2330Z 272DEG 36KT 3048 9130 

$$

LAC033-121-012345-
/O.CON.KLIX.SV.W.0036.000000T0000Z-170301T2345Z/
West Baton Rouge LA-East Baton Rouge LA-
530 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR CENTRAL WEST BATON ROUGE AND CENTRAL EAST BATON ROUGE PARISHES...

At 530 PM CST, a severe thunderstorm was located near Port Allen,
moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Baton Rouge, Baker, Port Allen, Oak Hills Place, Brusly, Westminster,
Merrydale, Inniswold, Village St. George, Brownfields, Gardere, Old
Jefferson, Shenandoah and Baton Rouge Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3042 9136 3054 9136 3060 9100 3034 9102
      3035 9108 3037 9123
TIME...MOT...LOC 2330Z 272DEG 36KT 3048 9130 

HAIL...0.88IN
WIND...60MPH
 
$$

24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:28 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 1, 3:28 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
328 PM CST Wed Mar 1 2017

.SHORT TERM...
An upper analysis shows a ridge over the Gulf of Mexico
suppressing further south as a trough tracks east across the upper
and mid Mississippi Valley. A cold front associated with this
feature is currently analyzed locally along a line from near Lake
Charles LA to Jackson MS. Regional radars shows a relatively thin
line of showers and thunderstorms just ahead of to right along the
cold front. This convection is entering SW MS zones of the CWA at
this time. The HRRR appears to have a good initialization of the
convection and shows the line progressing southeast across the
forecast area from now through just before midnight.

Surface observations show temperatures in the lower 80s and
dewpoints ranging from 60 to the NW to 70s on the coast. Dewpoint
depressions of near 20 degrees suggest convection is elevated but
certainly being enhanced in the mid levels by surface heating. CAPE
values range from around 500 to over 1000 J/KG. This along with
effective bulk shear near 50 knots suggests the potential for severe
storms. Lack of sfc based storms means hail and possibly damaging
winds as the main threats. Instability should steadily reduce with
loss of daytime heating this evening. Thus expecting the intensity
of storms to dwindle with time after sunset.

.LONG TERM...
Post frontal air mass and surface high pressure will build in from
the north for the remainder of the week. This will bring
temperatures down from well above normal to right at normal first,
then slowly nudging up each day thereafter. Upper ridge will begin
building across the center of the country and the CWA Saturday.
Moisture will begin to return Sunday as the surface ridge centered
to the north shifts east. A few showers will likely begin to develop
then but shouldn't have much intensity with them. From this point,
the GFS and ECMWF solutions differ significantly. The GFS shows a
strong trough swinging through the country Tuesday while the ECMWF
indicates one weaker and much further north. Therefore, just went
with blended models for the extended forecast.

MEFFER
&&

.AVIATION...
VFR conditions will prevail for the majority of the forecast period.
There will be a brief window of MVFR and possibly IFR restrictions
as a broken band of thunderstorms moves over the terminals this
evening.  The highest likelihood of thunderstorms will be at KMCB
and KBTR, and have placed TEMPO wording to reflect the risk of
convection in the forecast.  The main threat should exist from
around 22z through 02z.  At the other terminals, have opted to place
only VCTS wording as confidence that the line will maintain itself
as it loses support of daytime heating is lower.  After the front
moves through, expect to see strong north winds of 15 to 20 knots
with higher gusts affect KNEW and KMSY tonight and tomorrow morning.
32

&&

.MARINE...
Strong offshore flow of 20 to 25 knots will develop over the coastal
waters tonight and then persist through at least Saturday over the
open Gulf waters.  In the sounds and lakes, winds should back off to
15 to 20 knots tomorrow afternoon and remain at those levels through
the weekend.  Seas should turn quite rough at 5 to 7 feet over the
open Gulf waters tonight and remain elevated through the weekend.
Given these conditions, Small Craft Advisory flags are out for all
of the waters tonight into tomorrow morning.  By Sunday, winds
should veer to a more onshore component, but also remain elevated at
15 to 20 knots as a tight pressure gradient lingers over the
northern Gulf.  This onshore flow pattern is expected to persist
through Tuesday as another storm system develops to the west. 32

&&

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  45  65  38  68 /  10   0   0   0
BTR  49  66  41  68 /  20   0   0   0
ASD  53  65  43  67 /  50  10   0   0
MSY  56  64  49  67 /  40  10   0   0
GPT  54  65  45  67 /  60  10   0   0
PQL  54  64  42  67 /  50  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 9 PM this evening to 6 AM CST Saturday
     for GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from 9 PM this evening to noon CST Thursday
     for GMZ530-532-534.

MS...None.
GM...Small Craft Advisory from 9 PM this evening to 6 AM CST Saturday
     for GMZ538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from 9 PM this evening to noon CST Thursday
     for GMZ532-534.

&&
Hazardous weather outlook, Mar 1, 3:40 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
340 PM CST Wed Mar 1 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-020945-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
340 PM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe weather this afternoon and
evening for areas along and north of the Interstate 10/12
corridor. The area of concern is along and north of a line from
Baton Rouge eastward to Pascagoula. The main threats would be
large hail and damaging winds.

A Small Craft Advisory will be in effect for all coastal waters
tonight beginning at 9 pm CST.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories will be in effect for all coastal waters
Thursday morning. The advisory has been extended through Friday
night for most of the offshore coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon.

In the hours before

Special weather statement, Mar 1, 2:22 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
222 PM CST WED MAR 1 2017

LAZ034-035-MSZ068-069-012115-
Pointe Coupee LA-West Feliciana LA-Wilkinson MS-Amite MS-
222 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEST FELICIANA AND
NORTHWESTERN POINTE COUPEE PARISHES...WILKINSON AND NORTHWESTERN
AMITE COUNTIES UNTIL 315 PM CST...

At 222 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Stampley to near Mamou. Movement was east at 25
mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Woodville, Gloster, Lettsworth, Batchelor, Fort Adams, Dolorosa and
Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3132 9112 3135 9102 3135 9078 3065 9174
      3071 9173 3086 9182 3098 9180 3104 9172
      3104 9165 3097 9166 3103 9157 3106 9156
      3113 9163 3123 9157 3124 9154 3122 9152
      3124 9148 3128 9150 3132 9146 3137 9123
TIME...MOT...LOC 2022Z 280DEG 22KT 3162 9111 3061 9249

32
Special weather statement, Mar 1, 3:25 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
325 PM CST WED MAR 1 2017

LAZ034>037-046-MSZ068-069-012230-
Iberville LA-St. Helena LA-East Feliciana LA-Pointe Coupee LA-
West Feliciana LA-Wilkinson MS-Amite MS-
325 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST FELICIANA...NORTHWESTERN ST.
HELENA...POINTE COUPEE AND EAST FELICIANA PARISHES...SOUTHEASTERN
WILKINSON AND SOUTHERN AMITE COUNTIES UNTIL 430 PM CST...

At 325 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Centreville to Prairie
Ronde. Movement was east at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
New Roads, Jackson, St. Francisville, Clinton, Centreville, Livonia,
Woodville, Slaughter, Fordoche, Morganza, Wilson, Norwood, Wakefield,
Spillman, Batchelor, Gillsberg, Felps and Lottie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3119 9116 3110 9055 3107 9055 3071 9119
      3070 9126 3068 9129 3065 9130 3066 9133
      3065 9131 3063 9132 3045 9165 3050 9170
      3050 9175 3051 9173 3057 9176 3066 9175
      3067 9173 3071 9173 3078 9177 3082 9181
TIME...MOT...LOC 2125Z 277DEG 24KT 3114 9115 3056 9217

32
Special weather statement, Mar 1, 4:42 PM CST, 34 minutes before
Special Weather Statement
National Weather Service New Orleans LA
442 PM CST WED MAR 1 2017

MSZ070-071-012315-
Pike-Walthall-
442 PM CST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT WALTHALL AND SOUTHEASTERN PIKE
COUNTIES...

At 440 PM CST, a strong thunderstorm was located near Magnolia, or 7
miles southeast of Mccomb, moving east at 35 mph.

John E. Lewis Airport measured a gust of 48 mph at 433 pm CST.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Mccomb, Magnolia, Tylertown, Salem and Dexter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3124 9004 3123 9003 3118 9003 3117 9001
      3114 9001 3113 9000 3113 8996 3103 8996
      3107 9046 3125 9047 3129 9004
TIME...MOT...LOC 2240Z 269DEG 32KT 3116 9038

24/RR
Special weather statement, Mar 1, 4:50 PM CST, 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
450 PM CST WED MAR 1 2017

LAZ034-036-037-039-046>048-071-MSZ069>071-012345-
Washington-Iberville-St. Helena-Northern Tangipahoa-East
Feliciana-Pointe Coupee-West Baton Rouge-East Baton
Rouge-Pike-Walthall-Amite-
450 PM CST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEST BATON
ROUGE...ST. HELENA...SOUTHEASTERN POINTE COUPEE...SOUTHERN EAST
FELICIANA...NORTH CENTRAL IBERVILLE...NORTHWESTERN TANGIPAHOA...
NORTHERN EAST BATON ROUGE AND NORTHWESTERN WASHINGTON PARISHES...
SOUTHWESTERN WALTHALL...SOUTHERN PIKE AND SOUTHEASTERN AMITE
COUNTIES...

At 449 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Osyka to near Livonia. Movement was
east at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Greensburg, Kentwood, Livonia,
Maringouin, Slaughter, Rosedale, Osyka, Erwinville, Darlington, Mount
Herman, Pride, Brownfields, Easleyville, Tangipahoa and Baton Rouge
Airport.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3050 9170 3067 9134 3065 9131 3069 9131
      3111 9044 3104 9002 3065 9092 3060 9096
      3043 9130
TIME...MOT...LOC 2249Z 274DEG 13KT 3107 9044 3053 9155

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:19 AM CSTSmall Craft AdvisoryLIX6 days
Mar 1, 3:25 PM CSTSpecial Weather StatementLIXEast Feliciana, Pointe Coupee, West Feliciana65 min
Mar 1, 4:50 PM CSTSpecial Weather StatementLIXEast Baton Rouge, Saint Helena, West Baton Rouge55 min
Mar 1, 5:41 PM CSTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Livingston, West Baton Rouge18 min
Mar 1, 5:59 PM CSTSpecial Weather StatementLIXAscension, Livingston, Tangipahoa, Washington31 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.